Milan 2012 Programme Registration Exhibition Hotels Exhibitor Listing Satellite Meetings Visa Information
Search Abstracts by author or title
(results will display both Free Papers & Poster)

Persistent corneal epithelial defect as a complication of tetracaine abuse

Poster Details

First Author: H.Mohammad Rabei IRAN

Co Author(s):    H. Norouzi   M. Borhani           

Abstract Details


to describe the clinical signs, diagnosis and treatment of toxic keratopathy in a patient after tetracaine anesthetic drop abuse


Imam Hossein Medical Center, Shahid Beheshti University of Medical Sciences, Tehran, Iran


A 32 year old man was referred to the emergency ward of Imam Hossein Medical Center, Tehran, Iran, with persistent corneal epithelial defect with a ring infiltration in the corneal stroma


. He did not give a history of ocular trauma or contact lens use. The patient was hospitalized and a thorough ocular examination was performed. A detailed history of our patient revealed keratitis due to topical anesthetic abuse. The topical anesthetic was deliberately taken from the pharmacy without medical prescription. The hallmark of keratitis after topical anesthetic abuse was a persistent corneal epithelial defect and a complete or incomplete ring infiltration of the corneal stroma in our case. A functional and anatomic result after the appropriate treatment was not achieved in this case.


: Although keratitis after topical anesthetic abuse is rare, the danger should be carefully explained to patients. The patients should know that, although topical anesthetics numb the eye, more than a few drops can actually prevent healing and may lead to permanent eye damage. The unrestricted availability of topically applied ophthalmic anesthetics as over-the-counter medications in Iran must be reevaluated. FINANCIAL DISCLOSURE?: No

Back to previous

loading Please wait while information is loading.